Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 15, NWS Dodge City, KS

April 21, 20259 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 21, 2025, 1:58 AM CDT for 9 counties in Kansas. It took effect at Apr 21, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2025, 1:58 AM CDT (06:58 UTC)
In effect from
Apr 21, 2025, 1:00 PM CDT
Expired
Apr 21, 2025, 8:25 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Scott County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WWUS83 KDDC 210658
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
158 AM CDT Mon Apr 21 2025

KSZ076-086-210800-
/O.CAN.KDDC.FW.A.0009.250421T1800Z-250422T0200Z/
Haskell-Seward-
158 AM CDT Mon Apr 21 2025

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch.

$$

KSZ043-044-061>063-074-075-084-085-211500-
/O.UPG.KDDC.FW.A.0009.250421T1800Z-250422T0200Z/
/O.NEW.KDDC.FW.W.0015.250421T1800Z-250422T0200Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Morton-Stevens-
158 AM CDT Mon Apr 21 2025 /1258 AM MDT Mon Apr 21 2025/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ this afternoon to 9 PM CDT /8 PM MDT/
this evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  044 Lane, Fire Weather Zone 061 Hamilton, Fire Weather Zone 
  062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 
  074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 
  084 Morton and Fire Weather Zone 085 Stevens.

* TIMING...From 1 PM CDT /noon MDT/ this afternoon to 9 PM CDT 
  /8 PM MDT/ this evening.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
358 
WWUS83 KDDC 211324
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
824 AM CDT Mon Apr 21 2025

KSZ043-044-061>063-074-075-084-085-220200-
/O.CON.KDDC.FW.W.0015.250421T1800Z-250422T0200Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Morton-Stevens-
824 AM CDT Mon Apr 21 2025 /724 AM MDT Mon Apr 21 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  044 Lane, Fire Weather Zone 061 Hamilton, Fire Weather Zone 
  062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 
  074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 
  084 Morton and Fire Weather Zone 085 Stevens.

* TIMING...From 1 PM CDT /noon MDT/ this afternoon to 9 PM CDT 
  /8 PM MDT/ this evening.

* WINDS...South 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
991 
WWUS83 KDDC 220125
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
825 PM CDT Mon Apr 21 2025


KSZ043-044-061>063-074-075-084-085-220230-
/O.CAN.KDDC.FW.W.0015.000000T0000Z-250422T0200Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Morton-Stevens-
825 PM CDT Mon Apr 21 2025 /725 PM MDT Mon Apr 21 2025/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR WESTERN KANSAS...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.

Winds have subsided so the red flag warning has been cancelled.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 21, 12:29 AM CDT, 1 hour 29 minutes earlier. Its key messages:

  • Elevated fire danger mainly along and west of highway 83 on Monday
  • Thunderstorms return to the forecast Tuesday and chances of storms continue to be higher (50-80%) through the end of the workweek
  • Marginal risk of severe storms Tuesday night with the main threat of hail producing storms
Area forecast discussion, Apr 21, 12:29 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1229 AM CDT Mon Apr 21 2025

.KEY MESSAGES...

- Elevated fire danger mainly along and west of highway 83 on Monday

- Thunderstorms return to the forecast Tuesday and chances of storms
continue to be higher (50-80%) through the end of the workweek

- Marginal risk of severe storms Tuesday night with the main
  threat of hail producing storms

&&

.DISCUSSION...
Issued at 216 PM CDT Sun Apr 20 2025

19Z upper air observations show a 559 dm closed low in north central
Oklahoma with a 700 mb fgen band and deformation zone extending into
central Kansas where pockets of light to moderate rain are showing
up on radar in south central Kansas. GOES satellite data is showing
skies quickly clearing from west to east with sunny skies west of
highway 83.

Tonight the aforementioned storm system will have moved well to the
east that all of western Kansas will have clear skies and diminished
winds.  As the closed low exits and a shortwave develops over the
Colorado Rockies we should see a lee side trough develop and winds
switch to the southwest through the night.  These winds should bring
in slightly milder air through the night however with good
radiational cooling we should see temperatures fall to the mid to
upper 30s.   With the day's rain and some low level convergence as
the winds switch we could see some brief patchy fog mainly in our
southeast zones by daybreak Monday.

Monday will be warmer as winds increase out of the southwest with a
strengthening lee side trough in Colorado and closed low in the
Nebraska panhandle. Winds will be breezy with gusts around 30
mph in the afternoon and along with the warmer air and sunshine
the humidity values should fall to around 10-15% leading to an
elevated fire danger. NBM has the highest probabilities of
reaching near red flag criteria mainly along and west of highway
83.

Tuesday the zonal flow turns more southwesterly as a longwave trough
develops in the western CONUS.  At the surface a weak cold front
tries to move through southwest Kansas but appears to stall out
roughly along the highway 56 corridor by late in the afternoon.  The
front itself won't have much cooler air behind it so we are still
expecting highs to reach into the 80s.  Around sunset the front will
slowly lift north as a warm front and a 700 mb shortwave comes out
of New Mexico and will combine with a strengthening low level jet to
develop an area of thunderstorms along the front between 7-10 pm.
These storms are expected to be elevated ahead of the warm front and
a marginal risk of severe weather is possible given the
strengthening low level shear with the low level jet combining
with 1000-1500 J/kg MLCAPE during this time frame which could
lead to hail producing storms.

Long range ensemble models keep thunderstorms in the forecast
through next weekend.  Lower level pattern keeps the winds out of
the south to southeast to bring in gulf moisture while the upper
level pattern will continue to stay mostly out of the southwest with
periodic shortwaves moving in from the desert southwest.  Severe
weather risk at this point will be mainly driven by lower level
instability and marginal bulk shear as the ensembles aren't really
signaling a strong upper level pattern for a more organized
severe threat. Beneficial rainfall will be in the offering for
much of southwest Kansas as NBM 72 hour probabilities of 1 inch
or more of rain from Wednesday morning through Saturday morning
is 40-60% along and west of highway 83...with lower
probabilities (10%) in the far southwest zones.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1228 AM CDT Mon Apr 21 2025

Light south to southeasterly winds will prevail through the
overnight with only patchy mid level clouds approaching from the
west. The clear sky and could be compromised by light fog/br
development in the southeast counties from radiational cooing
across a wet gong from previous days copius rainfall around
Pratt and Medicine Lodge. The HREF surface visibility suggest
patchy dense fog developing around the Medicine Lodge area and
a more widespread 1 to 2 mile visibility southeast of DDC.

&&

.FIRE WEATHER...
Issued at 216 PM CDT Sun Apr 20 2025

Elevated fire danger Monday afternoon for areas mainly along and
west of highway 283 and highest probability of near red flag
criteria will be along and west of highway 83.  Winds will turn back
to the southwest Monday morning and increase through the late
morning and early afternoon as a lee side trough deepens in eastern
Colorado.  Dry air will move through western Kansas as temperatures
warm and mixing continues after the noon hour as lowest relative
humidity values fall to around 10-15%.  Wind gusts Monday afternoon
will reach to around 30 mph.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through this evening
for KSZ043-044-061>063-074>076-084>086.

&&

DISCUSSION...Tatro
AVIATION...Russell
FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 20, 2:33 AM CDT, 23 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
233 AM CDT Sun Apr 20 2025

KSZ030-031-043>046-061>066-074>081-084>090-210745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
233 AM CDT Sun Apr 20 2025 /133 AM MDT Sun Apr 20 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

33

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.